Firefighters in West Michigan save a puppy who was exposed to a lethal dose of fentanyl. Last week, a man brought his puppy, Whip, to the fire department in Coldwater, Michigan. The dog was unresponsive and the man believed it had chewed on a used fentanyl patch it had gotten out of the garbage.
Coldwater Fire Chief Dave Schmaltz said they’d never dealt with a situation like this before. "You don't expect that kind of call," Schmaltz says. "He was drooling, kind of out of it, and shaking. The overdose signs you would see in an individual." So the firefighters did what they’d do if they were working with a human and administered Narcan, a life-saving drug used to revive people overdosing on opiods.
Fortunately, the Narcan worked and pretty soon Whip was back to his puppy ways. "After that the puppy was bounding around like nothing happened," Schmaltz recalls. The fire chief warns that fentanyl patches can be dangerous even after they’ve been used for their prescribed timeframe, so they need to be carefully disposed of. "Even after the three days of using, it, they still have medication left, up to 50 percent," he says. Firefighters plan to keep tabs on the pup until he can make it to visit his veterinarian.
The FDA recommends promptly discarding used fentanyl patches and never putting them in household trash where children or pets can get to them.